healthy-living

The best over-the-counter drugs to treat your seasonal allergies

April 23, 2013 at 3:03 PM ET

The Best Over-the-Counter Drugs to Treat Your Seasonal Allergies
Getty Images /
The Best Over-the-Counter Drugs to Treat Your Seasonal Allergies

When your nose is dripping and your eyes are itchy, you need fast relief. The good news is that you can usually find it at the drug store. “Most people manage symptoms well with over-the-counter (OTC) medications,” says Maria Marzella Mantione, PharmD, spokesperson for the American Pharmacists Association and associate clinical professor at St. John’s University in Queens, New York. “In fact, many OTC drugs were prescription drugs as recently as a few years ago.”

The best over-the-counter drugs for most symptoms

The first line of defense for congestion, runny nose and sneezing is to take one of the newer, less sedating antihistamines: Cetirizine (Zyrtec), fexofenadine (Allegra) and loratadine (Claritin or Alavert). “You take them once a day,” says Sakina Bajowala, M.D., an allergist in North Aurora, Ill. “There are few side effects, although cetirizine may cause minor sleepiness in some people.”

Older antihistamines such as Benadryl or ChlorTrimeton work, too, but you have to take them more often and they may make you drowsy, says Mantione. It’s best to take them at bedtime. While oral antihistamines also relieve watery, itchy eyes, you may be able to get by with an eye drop containing antihistamines (Zaditor or Alaway) if eye symptoms are your only complaint.

What to look for in a decongestant

If you’re really miserable, consider an antihistamine that also contains the oral decongestant pseudoephedrine. “But decongestants aren’t recommended for long-term use or if you have urinary tract issues, high blood pressure, or heart problems as they can raise blood pressure slightly,” says Dr. Bajowala.

If you want to skip the decongestant, saline rinses or neti pots (used to rinse your nasal passages) may provide minor relief, too, but and you’ll need to use them several times a day. Skip the sprays that shrink nasal passages, such as Afrin or Neo-Synephrine—they’re okay for a day or two, but any longer can cause a rebound effect that makes congestion worse, says Bajowala. 


When to see your doctor

If symptoms don’t improve after a few days of OTC treatment, talk to your doctor about prescription antihistamine and anti-inflammatory nasal sprays, says Mantione. See your doctor right away if you have more symptoms, such as wheezing, to rule out asthma, or if you have thick, green nasal discharge, which could be a sinus infection. You should also ask your doctor about allergy testing and allergy shots, which gradually desensitize you to allergens.

A version of this story originally appeared on iVillage.


TOP